Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 111, NWS Sioux Falls, SD

August 9, 2019Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2019, 6:09 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 6:09 PM CDT (23:09 UTC)
Expired
Aug 9, 2019, 7:00 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Brule County, SD, Charles Mix County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KFSD 092309
SVRFSD
SDC015-023-100000-
/O.NEW.KFSD.SV.W.0111.190809T2309Z-190810T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
609 PM CDT Fri Aug 9 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 700 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located near Lake Francis
  Case, or near Chamberlain, moving southeast at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Charles Mix and Brule Counties, including the
  following locations... Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9945 4370 9941 4377 9941 4380 9936
      4386 9931 4390 9936 4393 9936 4393 9913
      4389 9884 4346 9915 4350 9930 4353 9928
      4357 9934 4364 9936 4366 9938 4365 9945
      4367 9947
TIME...MOT...LOC 2309Z 295DEG 16KT 4374 9935 

HAIL...<.75IN
WIND...70MPH
 
$$

Maldonado
1 follow-up statement
328 
WWUS53 KFSD 092340
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
640 PM CDT Fri Aug 9 2019

SDC015-023-100000-
/O.CON.KFSD.SV.W.0111.000000T0000Z-190810T0000Z/
Charles Mix SD-Brule SD-
640 PM CDT Fri Aug 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN CHARLES MIX AND CENTRAL BRULE COUNTIES...

At 640 PM CDT, a severe thunderstorm was located 10 miles southwest
of Kimball, moving southeast at 25 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Chamberlain, Kimball, Lake Francis Case and Pukwana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for south central
South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9945 4370 9941 4377 9941 4380 9936
      4386 9931 4387 9930 4386 9927 4385 9915
      4382 9889 4346 9915 4350 9930 4353 9928
      4357 9934 4364 9936 4366 9938 4365 9945
      4367 9947
TIME...MOT...LOC 2340Z 299DEG 21KT 4365 9912 

HAIL...<.75IN
WIND...70MPH
 
$$

Maldonado

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
233 PM CDT Fri Aug 9 2019

.SHORT TERM...(This Evening through Tonight)
Issued at 227 PM CDT Fri Aug 9 2019

A very potent severe weather setup continues to build this afternoon
across central and western South Dakota. Mid-afternoon surface and
satellite analysis showing well defined surface boundary just south
of the Missouri River and Pierre southeast towards Chamberlain and
approaching Charles Mix county.   Isolated surface based convection
has already started to develop in the warm sector, along with
enhancement of elevated convection across northern South Dakota.

This afternoon and evening: Very moist boundary layer air has
advected northward south of this frontal boundary, with dew points
in the lower 70s. This has allowed for the development of a a
large MLCAPE reservoir approaching 2500 J/KG into the western
third of the CWA. Isolated surface based convection to our west
and northwest should become more numerous through the afternoon
as large scale accent arrives from shortwave energy over NE
Wyoming later this afternoon. Increasing winds aloft have already
pushed effective shear values into the 40 to 50 knot range this
afternoon, and this will continue to rise as low-level flow
increases this evening.

This setup will favor the development of one or more discrete
supercells across central South Dakota into the early evening,
with eventual cell mergers developing into bowing segments and
clusters as storms turn southeast along the edge of the
instability gradient and dive towards and across the James River
Valley.

As far as risks are concerned, soundings show slightly modest mid-
level lapse rates and are absent of thick hail growth CAPE profiles,
however strong shear should support lofting of hail with potential
for 2.5" hail in supercells.  Greatest risks this afternoon and
evening will arrive from damaging winds and tornadic risks. Eventual
advection of dry air in the mid-lvls of the atmosphere will result
in DCAPE values approaching 1500 J/KG in the western half of the
CWA. This will support wind gusts up to  80 mph in HP supercells
along with bowing segments later this evening. More concerning
are the significant tornadic parameters showing up this afternoon
and early evening along the Missouri River Valley and west of the
James River valley. Effective 0-3 SRH values are already
approaching 300 M2/S2 near initial development this afternoon near
Kadoka, with increasing low-level flow pushing those values
towards 500 M2/S2 by early evening towards Chamberlain and Lake
Andes. 0-1km shear/SRH values are also very impressive along the
frontal boundary, sitting around 150-200 M2/S2 and 20 knots
respectively by early evening. LCL heights also fall in the
favorable category, lowering down towards 600-750 M AGL later
this afternoon. Should discrete cells become anchored to the
surface boundary, an extended long track tornado threat could be
possible into the James River Valley. However, even smaller bowing
segments could be strong enough to produce tornadoes given the
environment this evening.

Further east, while instability wanes towards the I-29 corridor,
it's possible to have residual MCS complex slide eastward late this
evening bringing a strong wind risk. It appears however that the
greatest severe weather risk falls along and west of a line from
Huron to just east of Mitchell towards Yankton.

Heavy rain will also be a large risk this evening and overnight.
Slow propagating supercells and any eventual complex will
certainly have the potential for flash flooding. Additionally, as
the LLJ refocused over MN and far eastern SD after midnight, a
secondary area of heavy rain may develop along the Buffalo Ridge.
Have issued a flood watch to cover both the large scale and flash
flood potential into Saturday morning.

.LONG TERM...(Saturday through Friday)
Issued at 227 PM CDT Fri Aug 9 2019

Saturday-Sunday: Anticipating rain to linger over the eastern CWA
behind this wave well into the morning hours.  Residual cloud cover
should limit temperatures and have lowered accordingly. Temperatures
further south may rebound slightly towards 80 in the afternoon as
surface low pressure slides east.   A very pleasant day is expected
on Sunday as temperatures climb back towards normal and dry
conditions continue.

Monday-Tuesday:  A series of mid-lvl shortwaves arrive late Sunday
night with one or more MCS developing off the western Plains and
sliding eastward.  We won't really scour out much of the moisture in
the atmosphere this weekend, so the antecedent conditions ahead of
these waves will be favorable for heavy rainfall.  The locations and
track of the rain are still slightly in doubt however. While the
greatest severe weather risks with these MCS appear to stay south,
we'll certainly need to monitor. Dry air moves in for Tuesday, along
with slightly cooler temperatures.

Wednesday-Thursday: The middle of the week again favors dry
conditions, with gradual warming by Thursday and Friday of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1213 PM CDT Fri Aug 9 2019

A couple of different aviation concerns over the TAF period. The
first concern will come with thunderstorm development this
afternoon expected across central South Dakota. Some of these
storms could be strong to severe with large hail, damaging winds
and even a couple of tornadoes. As these storms progress toward
the I-29 corridor by mid to late evening, a decrease in the severe
threat is expected although heavy rain is still possible. Exact
timing of thunderstorms is still uncertain so covered most likely
timeframes with VCTS and will adjust based on trends. Next concern
will be the MVFR to IFR ceilings that will build in near/behind
this precipitation activity thru the overnight hours.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from 6 PM CDT this evening through Saturday morning
     for SDZ038>040-052>055-057>061-063>065.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for SDZ056-062-066>070.

MN...Flood Watch from 10 PM CDT this evening through Saturday morning
     for MNZ097-098.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for MNZ071-072-080-081-089-090.

IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Kalin
Hazardous weather outlook, Aug 9, 3:27 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 PM CDT Fri Aug 9 2019

SDZ038-050-052-053-057>060-063>065-068-069-102030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon and
evening. Supercell thunderstorms are possible, bringing the
potential for golf ball size hail, 80 mph winds, along with an
increased possibility for tornadoes. The greatest storm risk will
focus between 5 pm and 11 pm and focused along and west of the
James River Valley.

Heavy rain will accompany these storms, with the potential for
localized 2 to 4 inch rainfall totals and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 pm this evening.

IAZ001-012-020-031-032-NEZ013-014-SDZ039-040-054>056-061-062-066-
067-070-071-102030-
Lyon-Sioux-Plymouth-Woodbury-Ida-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, east central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected late this evening and into the early
overnight hours. While the greatest risk for severe storms will
be west of the James River valley, a few strong storms could also
track further east. The main risks will be strong winds to 60 mph,
along with quarter size hail. Locally heavy rain will also be
possible with this thunderstorm activity, with localized 1 to 3
inch rainfall totals.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-MNZ071-072-080-081-089-090-097-098-
102030-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
327 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected late this evening and overnight.
Small hail and gusty winds are possible, however the main threat
will be locally heavy rainfall. Rainfall amounts over 2 inches
will be possible under the most intense storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms with locally heavy rainfall will be possible
again on Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:22 PM CDTFlood WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 16 more12 hr
Aug 9, 5:33 PM CDTSevere Thunderstorm WarningFSDBrule42 min
Aug 9, 6:27 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory33 min
Aug 9, 6:57 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.